San Bernardino County Public Health Officer Michael Sequeira issued a health advisory to draw attention to the dangers of fentanyl due to a marked increase in overdose deaths in the county.
Health advisories are issued to raise public awareness when a significant public health threat is identified, along with recommendations to eliminate or mitigate the risk.
In 2018, there were 30 fentanyl overdose deaths per 100,000 population in the county. The number rose to 74 per 100,000 population in 2019 and then to 227 per 100,000 population in 2020. Last year, there were 309 fentanyl overdose deaths per 100,000 population in the county.
Several county agencies – Public Health, Sheriff, District Attorney, Behavioral Health, Superintendent of County Schools and Arrowhead Regional Medical Center – are working with community organizations, health care providers and schools to develop strategies for raise awareness and identify solutions to reduce fentanyl consumption.
“Deaths related to the use of opioids, like fentanyl, are entirely preventable,” Sequeira said. “Efforts to reduce the effects of opioid overdoses and deaths are a top priority for San Bernardino County.”
Sequeira also warns residents to be aware of the emergence of “rainbow fentanyl,” which is a potentially deadly drug found in pills and powders in a variety of bright colors, shapes and sizes that could be attractive to young people.
According to the Centers for Disease Control and Prevention, fentanyl is a cheap synthetic drug 50 to 100 times more potent than morphine and is responsible for more overdose deaths than any other illegal drug in the United States. It is a major contributor to fatal and non-fatal overdoses.
Many illegal drugs, including counterfeit prescription opioid pills, heroin, cocaine, methamphetamine, and ecstasy, can be mixed with fentanyl with or without a person’s knowledge because they might not be able to see , taste or smell fentanyl.
The Department of Public Health is working to implement various strategies to protect the community, including:
• Increase the availability and accessibility of Naloxone. Naloxone is a life-saving drug that can reverse an overdose of opioids — including heroin, fentanyl, and prescription opioid medications — when given on time.
• Integrate harm reduction intervention services into the community. Harm reduction emphasizes direct engagement with people who use drugs to prevent overdoses and connect them to support services.
• Provide opioid awareness and overdose prevention education.
Anyone who encounters fentanyl in any form should not handle it and should call 911 immediately.
—– RECOGNIZING the signs of an opioid overdose can save a life. Here are some things to look for:
• Small constricted pupils
• Fall asleep or lose consciousness
• Slow, weak or non-existent breathing
• Choking or gurgling noises
• Soft body
• Cold and/or clammy skin
• Discolored skin (especially around the lips and fingernails)
To learn more about how public health is working to address the opioid epidemic, visit https://wp.sbcounty.gov/dph/programs/health-edu/opioid-initiative.
For more information about alcohol/substance use treatment options, call the Department of Behavioral Health Substance Use Disorder’s 24-hour helpline at (800) 968-2636.